Utah, 2003

Winter Storm in Utah, February 2 to 3, 2003

February 2 to 3, 2003 · NWS SLC · 7 events in 7 counties and zones

A strong cold front accompanied by thunder-snow ushered winter back into Utah. Over 2 feet of powder fell in the mountains, with up to a foot in some valley locations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong cold front accompanied by thunder-snow ushered winter back into Utah. Over 2 feet of powder fell in the mountains, with up to a foot in some valley locations. Some of the highest amounts were 33 inches at Snowbird, 28 inches at Alta, 21 inches at Farnsworth Lake, 20 inches at Brian Head, 14 inches in Kimball Junction, 12 inches in Fillmore, 10 inches in Tooele and Alpine, 9 inches in Laketown and 8 inches in North Salt Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 2, 3:03 AM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 2, 3:03 AM MST, 2 hours 57 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
303 AM MST SUN FEB 2 2003

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE ACROSS THE AREA
TODAY. A COLD NORTHERLY FLOW ALOFT WILL CONTINUE THROUGH MID WEEK.

.DISCUSSION...SLOW MOVING COLD FRONT OVER UTAH. WILL BUMP MOST
MOUNTAIN ZONES AND WEST CENTRAL ZONES TO A HEAVY SNOW WARNING.
OTHERWISE ADVISORY SHOULD COVER IT. ALSO WILL ISSUE A WIND ADVISORY
FOR AREAS AHEAD OF THE FRONT THIS MORNING. SEE SLCWSWSLC FOR
DETAILS. FEW CHANGES TO THE PACKAGE BEYOND FIRST 24 HOURS.

A COLD CYCLONIC NORTHERLY FLOW ALOFT WILL BE OVER THE AREA THROUGH
THIS WEEK. NO BIG STORMS EXPECTED AFTER TODAY.

SLC 731  CDC 710  GIBSON

.SLC...HEAVY SNOW WARNING TODAY ZONES 8/9/10/14/15/16/17.
    ...SNOW ADVISORY TODAY ZONES 2/3/4/5/6/7 ID24/25 WY21.
    ...WIND ADVISORY TODAY ZONES 19/20/21.
Hazardous weather outlook, Feb 2, 4:41 AM MST, 1 hour 19 minutes before
IDZ024-025-UTZ001>021-WYZ021-021400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
441 AM MST SUN FEB  2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

A STORM WILL BRING HEAVY SNOW TO MUCH OF UTAH TODAY. STRONG WINDS
WILL AFFECT EXTREME SOUTHERN UTAH. SEE SLCWSWSLC FOR DETAILS.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT NEW SNOW OR
WIND OBSERVATIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Northern Wasatch Front/Brigham City/Ogden Bountiful

When
February 2, 6:00 AM MST to February 3, 3:00 PM MST
Where
Northern Wasatch Front/Brigham City/Ogden Bountiful forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Wasatch Mountain Valleys/Huntsville/Park City/Heber

When
February 2, 6:00 AM MST to February 3, 3:00 PM MST
Where
Wasatch Mountain Valleys/Huntsville/Park City/Heber forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Wasatch Mountains I80 North

When
February 2, 6:00 AM MST to February 3, 3:00 PM MST
Where
Wasatch Mountains I80 North forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Salt Lake and Toole Valleys

When
February 2, 6:00 AM MST to February 3, 3:00 PM MST
Where
Salt Lake and Toole Valleys forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Wasatch Mountains South of I80

When
February 2, 6:00 AM MST to February 3, 3:00 PM MST
Where
Wasatch Mountains South of I80 forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Southern Wasatch Front/Lehi/Provo/Nephi

When
February 2, 6:00 AM MST to February 3, 3:00 PM MST
Where
Southern Wasatch Front/Lehi/Provo/Nephi forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Central and Southwest Mountains

When
February 2, 6:00 AM MST to February 3, 3:00 PM MST
Where
Central and Southwest Mountains forecast zone
Reported by
GENERAL PUBLIC

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327966, 5327967, 5327968, 5327969, 5327970, 5327971, 5327972.